Course Case Studies

Renal Disease and Failure

Course #34232 - $40 • 10 Hours/Credits

  • Back to Course Home
  • Participation Instructions
    • Review the course material online or in print.
    • Complete the course evaluation.
    • Review your Transcript to view and print your Certificate of Completion. Your date of completion will be the date (Pacific Time) the course was electronically submitted for credit, with no exceptions. Partial credit is not available.
Learning Tools - Case Studies

CASE STUDY 1

Patient A is a white man, 55 years of age, with diabetes. His HbA1c is 11%, and he suffers from diabetic retinopathy. Upon presentation, his blood pressure is 147/88 mm Hg, cholesterol is 213 mg/dL, and LDL is 136 mg/dL. His serum creatinine is 1.3 mg/dL. He is 5 foot 10 inches tall, his weight is 223 pounds, and he suffers from peripheral neuropathy. Patient A reports not having seen a primary care provider in years and is not on medication. He works at a factory and does not have health insurance.

Discussion : A few points come to mind when reviewing Patient A's history. Patients with poorly controlled diabetes are at an increased risk of renal disease. For every point the HbA1c is above normal, the incidence of end organ damage rises 10%. In this patient, the presence of end organ damage (i.e., retinopathy and neuropathy) indicates a high probability of renal disease. It is important to remember serum creatinine does not rise substantially until late in the renal disease process.

Patient A is found to have proteinuria on dipstick testing. A 24-hour urine collection reveals a GFR of 57 mL/min/1.73 m2. This categorizes the patient as having stage 3 CKD with hypertension and diabetes.

Patient A's primary care physician discusses this diagnosis with him and they develop a management plan, including medication and diet to better control his diabetes, with an HbA1c goal of less than 7%. He is also placed on an ACE inhibitor and a statin to achieve a blood pressure less than 130/85 mm Hg and an LDL less than 70 mg/dL. Because the patient has no health insurance, generic formulations of simvastatin (for hyperlipidemia) and lisinopril (for hypertension) are prescribed. The patient also starts generic metformin 1 g twice daily.

Discussion : According to the NKF guideline, the goals of treatment should be to diagnose and treat the specific causes of CKD, reduce the risks of cardiovascular disease, slow progression, and evaluate and treat complications and comorbidities.

When given to patients with advanced renal disease, metformin can lead to lactic acidosis, which can be fatal. Therefore, it should not be prescribed to men with serum creatinine levels of 1.5 mg/dL or greater or to women with serum creatinine levels of 1.4 mg/dL or greater. Patient A's serum creatinine will be regularly monitored; if the level rises to greater than 1.5 mg/dL, the metformin must be halted due to the risk of lactic acidosis.

Goals for HbA1c, LDL, and blood pressure should be secondary prevention goals for patients with diabetes and CKD. The target LDL is <70 mg/dL, and blood pressure should be less than 130/85 mm Hg. The HbA1c goal for patients with diabetes should be within 10% of normal, taking into account that studies have shown that older patients with cardiovascular disease actually have worse outcomes with HbA1c levels less than 6%.

Use of less expensive generic medications can greatly increase compliance, especially for uninsured patients. So, this was a good choice for Patient A. The costs associated with tests should also be considered. Although Medicare prefers reimbursing for "bundled" labs (e.g., chem-7 or chem-20), very often a single test, such as a serum creatinine, may be less expensive than a bundled panel of tests. The HbA1c is a test that changes slowly over the course of 90 days (the average lifespan of a red blood cell) and does not require more frequent monitoring. After the LDL goal has been reached, monitoring cholesterol less frequently may be considered as well.

Learning Tools - Case Studies

CASE STUDY 2

Patient B is a white woman, 35 years of age, with a history of frequent urinary tract infections who now presents with gross hematuria. On physical exam, she is thin with a palpably enlarged right kidney. On questioning, she states that her mother had some sort of "cyst disease" of the kidney. She further states that her mother died of a heart attack several years ago, at 62 years of age. A renal ultrasound reveals numerous large, fluid-filled cysts on the right kidney and several cysts on the left kidney. Further imaging also reveals a fluid-filled cyst visible on the liver. A consultation with nephrology and a geneticist results in a diagnosis of autosomal dominant polycystic kidney disease (ADPKD).

Discussion : ADPKD is the fourth leading cause and the leading genetic cause of ESRD, and the most common life-threatening hereditary disease in the United States. ADPKD occurs in approximately one of every 1,000 live births. Children of affected individuals have a 50% chance of inheriting the disorder.

Patients with ADPKD can present with flank pain, hematuria, and/or palpable kidneys. Individuals with a family history are considered to have ADPKD if ultrasound reveals two unilateral or bilateral cysts in patients 15 to 30 years of age, two or more cysts in each kidney for patients 30 to 59 years of age, or four or more cysts in each kidney in patients older than 60 years of age. For patients with no known genetic risks (either from family history or genetic testing), the diagnostic criteria are three or more unilateral or bilateral cysts in patients 15 to 39 years of age or two or more cysts in each kidney for patients 30 to 59 years of age.

While the predominant clinical feature of ADPKD is renal disease (50% of affected patients have ESRD by 60 years of age), extrarenal manifestations are also common, which suggests that the disease may involve a generalized collagen disorder. As well as liver and pancreatic cysts, patients have an increased risk of cerebral hemorrhage due to intracranial aneurysms, cardiac valve abnormalities, aortic root dilation, and abdominal hernias.

Learning Tools - Case Studies

CASE STUDY 3

Patient C is a black woman, 53 years of age, who is currently employed as an administrative assistant at a Veterans' Hospital. She has a long history of bipolar disorder and has been stable for many years on a combination of lithium and olanzapine. She states that in the last several years her weight has increased from 155 pounds to 217 pounds; her height is 5 feet 4 inches. She complains of frequent thirst and urination, lethargy, weakness, and blurred vision. A medical work-up reveals the following:

  • Fasting blood glucose: 210 mg/dL

  • HbA1c: 9.4%

  • BUN: 83 mg/dL

  • Serum creatinine: 3.4 mg/dL

  • iPTH: 83 pg/mL

  • TSH: 17 mIu/L

  • Serum cholesterol: 230 mg/dL

  • LDL: 163 mg/dL

  • Blood pressure: 164/93 mm Hg

Discussion : Many widely prescribed medications for bipolar disorder have a variety of serious long-term side effects. Olanzapine has a documented risk of weight gain, hyperglycemia, type 2 diabetes, and in rare cases, diabetic ketoacidosis. The FDA requires a "black box" warning in the medication packaging warning of these side effects. While widely used for many years, lithium also has both endocrine and renal side effects.

Patient C is directed to report to her local emergency room, where she receives intravenous fluids for dehydration, insulin, amlodipine for hypertension, and glyburide for diabetes. Her primary care practitioner starts her on levothyroxine for hypothyroidism and simvastatin for high cholesterol. She is also referred to endocrinology and nephrology. Her psychiatrist will conduct an evaluation of her psychiatric medications.

Discussion : Collaboration between specialists and primary care providers is a necessary component to care of patients with renal disease. Many psychiatric medications can impact the care of patients with renal disease, worsen pre-existing diabetes and hypertension, or cause weight gain. Often, these side effects may be lessened by a change in medications. While psychiatric providers may be reluctant to change medications when a patient has been stabilized on his or her current regimen, patient safety may necessitate it. It is important that all team members be alert for signs and symptoms of psychiatric decompensation, especially if a patient is undergoing medication changes while simultaneously dealing with a new medical diagnosis.

  • Back to Course Home
  • Participation Instructions
    • Review the course material online or in print.
    • Complete the course evaluation.
    • Review your Transcript to view and print your Certificate of Completion. Your date of completion will be the date (Pacific Time) the course was electronically submitted for credit, with no exceptions. Partial credit is not available.